Colorado, 2024

Debris Flow in Colorado, June 28, 2024

June 28, 2024 · NWS GJT · 1 event in 1 county or zone

Lingering sub-tropical moisture remained in place with drier air moving in from the west as a low pressure trough passed though. Sufficient shear and enough moisture remained in place to allow for a few strong storms, one of which produced heavy rain rates over Gunnison County to result in debris flows in an area of steep terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lingering sub-tropical moisture remained in place with drier air moving in from the west as a low pressure trough passed though. Sufficient shear and enough moisture remained in place to allow for a few strong storms, one of which produced heavy rain rates over Gunnison County to result in debris flows in an area of steep terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 1:17 PM MST, 2 hours 13 minutes earlier. Its key messages:

  • Afternoon/evening showers and storms expected again today though coverage and intensity will be less than seen over the last few days.
  • Drier air moves in Saturday for a brief downturn in shower and storm activity though some convection is expected along the Continental Divide. Temperatures will run around 5 degrees above normal.
  • Deep subtropical moisture returns Sunday onward, with a return to widespread convection and increased chances for flash flooding.
Area forecast discussion, Jun 28, 1:17 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
217 PM MDT Fri Jun 28 2024

.KEY MESSAGES...

- Afternoon/evening showers and storms expected again today
  though coverage and intensity will be less than seen over the
  last few days.

- Drier air moves in Saturday for a brief downturn in shower and
  storm activity though some convection is expected along the
  Continental Divide. Temperatures will run around 5 degrees
  above normal.

- Deep subtropical moisture returns Sunday onward, with a return
  to widespread convection and increased chances for flash
  flooding.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 204 PM MDT Fri Jun 28 2024

This mornings sounding reported 1.01 inches of PWAT here at the
Grand Junction airport. This matches up fairly well with
forecast amounts so subtropical moisture does continue to linger
across eastern Utah and the Western Slope. Much drier air can
be found to our north and west and has started advecting into
the area, however. Despite this intrusion of drier air, we can
still expect some afternoon showers and storms. Speaking of,
cells have just started popping across the CWA as forecast by
CAM models. Upper level support is lacking though there is some
weak divergence aloft that will help with lift outside of
daytime heating. SPC's Mesoanalysis Analysis page is
highlighting widespread values of 500 to 1000 J/kg of CAPE, down
from 1500 J/kg that was showing up in earlier model runs. This
is good news as storms shouldn't be as strong as what we've seen
over the past few days. The highest shear is found across the
northern half of the CWA and also across much of eastern Utah.
The 18Z HRRR run continues to show the best coverage to be north
of the I-70 corridor though some cells do fire over eastern
Utah and SW CO. In this environment, we will continue to see
some hail, gusty outflow winds and heavy rainers though not as
intense as what we experienced yesterday. The convection will
continue into the early evening hours before starting to weaken.
Thus, the Marginal Risk (5% chance for wind >= 58 mph and/or
hail >= 1 inch) for severe thunderstorms issued by SPC for the
northern half of our forecast area. Showers and a few storms
will likely persist for an hour or two after midnight before
dying off completely.

PWATs finally drop down to 0.6 to 0.8 inches across the area for
Saturday and CAM guidance is picking up on this downturn with less
convective coverage. Having said that, the higher terrain will be
favored for convective initiation with the San Juans and areas
along and around the spine of the Continental Divide also being
favored for showers and storms. The NBM agrees with slight
chance to chance there (20 to 50%) along the Divide but little
elsewhere. Probably underdone and may need to bring in the HRRR
or NAMNEST to bump PoPs for the remaining higher terrain. Will
change as needed. As the atmosphere will be drier than seen
today, gusty surface winds will be probable along with some
hail. Heavy rain will be possible as well, under and near the
strongest convection, but widespread heavy rain appears less
likely. Enjoy this reprieve, brief as it is, because the next
surge of moisture starts Sunday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 204 PM MDT Fri Jun 28 2024

The persistent monsoonal regime stays put Sunday and Monday, along
with the oblong high pressure anchored over the southern states. The
pending arrival of a PACNW trough nudges the subtropical moisture
plume eastward enough to keep some of our northern counties out of
the crosshairs. This doesn't mean a dry forecast, because fringe
moisture interacting with a strong southwesterly jet max Sunday
afternoon should get things going on the terrain of the Tavaputs,
Flat Tops, Elkheads, etc. up there. Meanwhile down south, where the
moisture is best, there should be no problem with another round of
robust convection around the Four Corners, Central Mountains and the
San Juans. The trough axis works across the Great Basin Sunday night
and should keep some active weather going during the overnight hours
into Monday morning. Leftover cloud cover on Monday leaves some
forecast uncertainty to the level of convective instability we might
see. Moisture will remain abundant, as well as the presence of the
dynamic forcing under the now broadened open wave working across the
northern Rockies on Monday afternoon. For now, it's best to expect
more monsoonal showers and thunderstorms for the forecast Monday and
likely Tuesday too. Shower activity Tuesday looks to turn down as
the upper trough moves eastward, kicking the subtropical return on
the high back onto the Plains and thereby dries us back out under
northwesterly flow spilling in from the PACNW. Another trailing wave
ripples through Wednesday with little new moisture to work with.
Remnant moisture will get worked on and likely spark a shower or two
down in our southern counties and along the southern Divide again. A
break in the unsettled weather pattern finally arrives in time for
Fourth of July festivities as the trough on the Plains suppresses
the high enough to shut off the monsoonal feed and introduce some
dry air from the northwest. This trend holds for Friday and perhaps
beyond as high pressure amplifies over the West. Temperatures surge
upward Sunday before cloud cover and precipitation bring them down
some Monday and Tuesday. The late week dry pattern should see the
return of warmer conditions as well. The big wheel of the monsoon
keeps turning. Stay tuned.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1142 AM MDT Fri Jun 28 2024

Scattered mid clouds and VFR conditions will continue this
morning and early afternoon ahead of some developing showers and
thunderstorms expected to form on the terrain this afternoon.
Winds will pick up from the southwest and gust to around 30 mph
around the area. A few of the thunderstorms are expected to
deliver their own strong winds. Storm coverage will be less
widespread today and favor the terrain, with a few storms
drifting into the valleys. TEMPO ceiling conditions are expected
around showers, along with the chance for small hail. Skies will
begin clearing around midnight and VFR conditions are expected
to return by daybreak.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Jun 28, 2:10 AM MST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
310 AM MDT Fri Jun 28 2024

COZ001>014-017>023-UTZ022>025-027>029-290915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
310 AM MDT Fri Jun 28 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Deep subtropical moisture will fuel scattered to widespread showers
and thunderstorms again today. Stronger storms will be focused north
of I-70 and will be capable of producing gusty winds, heavy rain,
frequent lightning, and hail. South of I-70, storms will be more tied
to the terrain, but will also be capable of gusty winds, brief heavy
rain, small hail, and frequent lightning. Showers and storms will
taper off by midnight tonight. Localized flash flooding remains
possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday will be the driest day as weak high pressure builds
overhead, although enough moisture will linger to fire another round
of showers and storms over the terrain. Areas along the Divide will
be most favored. The next push of subtropical moisture looks to
arrive on Sunday and will continue to impact the region through at
least early next week, with a returning threat of heavy rain and
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jun 28, 1:41 PM MST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
241 PM MDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Flash Flood      1 ENE Gateway           38.69N 108.96W
06/27/2024                   Mesa               CO   CO-OP Observer

            1.18 inches of rain fell in about a half an
            hour, causing flooding in the area.
            Floodwaters moved wood and rocks into nearby
            creek. Internet service was lost.

&&
Local storm report, Jun 28, 1:48 PM MST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
248 PM MDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Hail             2 S Clifton             39.04N 108.47W
06/27/2024  E0.88 Inch       Mesa               CO   CO-OP Observer

            Hail damaged 30 percent of grape crop at CSU
            extension center, with losses to vegetable
            crop. Similar damage occurred a few miles to
            the northeast, with lesser damage 1.5 miles
            east. Auto gauge recorded 0.32 inches in 5
            minutes, and 0.68 inches in 15 minutes.

&&
Special weather statement, Jun 28, 1:49 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
249 PM MDT Fri Jun 28 2024

COZ017-020-282115-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
249 PM MDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTROSE COUNTY
THROUGH 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Slick Rock, or 22 miles east of La Sal, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nucla, Naturita, and Vancorum.

This includes the following highways...
 Colorado 90 between mile markers 20 and 33.
 Colorado 141 between mile markers 56 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3815 10892 3826 10893 3836 10852 3816 10849
TIME...MOT...LOC 2049Z 267DEG 10KT 3821 10887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LTB
Special weather statement, Jun 28, 2:18 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
318 PM MDT Fri Jun 28 2024

COZ002-003-282145-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
318 PM MDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RIO BLANCO COUNTY
THROUGH 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Rangely, or 56 miles southwest of Craig, moving east at
30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Rio
Blanco County.

This includes Colorado 64 between mile markers 52 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 10854 4008 10852 4016 10808 3994 10811
TIME...MOT...LOC 2117Z 266DEG 28KT 4003 10841

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Jun 28, 2:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
327 PM MDT Fri Jun 28 2024

COZ020-282200-
Paradox Valley/Lower Dolores River CO-
327 PM MDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTROSE COUNTY
THROUGH 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Naturita, or 30 miles east of La Sal, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Naturita and Vancorum.

This includes the following highways...
 Colorado 90 between mile markers 30 and 33.
 Colorado 141 between mile markers 61 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3815 10879 3821 10876 3824 10855 3809 10861
TIME...MOT...LOC 2127Z 285DEG 13KT 3817 10873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LB
Special weather statement, Jun 28, 3:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
418 PM MDT Fri Jun 28 2024

COZ002-003-013-282245-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
418 PM MDT Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RIO BLANCO COUNTY
THROUGH 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeker, or 43 miles northwest of Glenwood Springs, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Meeker.

This includes the following highways...
 Colorado 13 between mile markers 28 and 44.
 Colorado 64 between mile markers 66 and 67, and between mile markers
72 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3989 10816 4002 10810 4007 10774 3984 10783
TIME...MOT...LOC 2218Z 285DEG 20KT 3996 10795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Gunnison

When
June 28, 3:30 PM MST to 5:00 PM MST
Where
Gunnison County, Marble to 3.69 mi NNW of Marble
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.070, -107.180

A thunderstorm produced heavy rain over the Crystal River Drainage, which caused a mudslide on Highway 133 between mile markers 45 and 46 to the west of Marble, Colorado. Between 0.3 and 0.8 inches of rain was estimated on radar.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204365.